×

zbMATH — the first resource for mathematics

Stable intersections of regular Cantor sets with large Hausdorff dimensions. (English) Zbl 1195.37015
Ann. Math. (2) 154, No. 1, 45-96 (2001); corrigendum ibid. 154, No. 2, 527 (2001).
Summary: We prove a conjecture by J. Palis [Differential equations, Proc. Lefschetz Centen. Conf., Mexico City/Mex. 1984, Pt. III, Contemp. Math. 58.3, 203–216 (1987; Zbl 0617.58027)] according to which the arithmetic difference of generic pairs of regular Cantor sets on the line either has zero Lebesgue measure or contains an interval. More precisely, we prove that if the sum of the Hausdorff dimensions of two regular Cantor sets is bigger than one then, in almost all cases, there are translations of them whose intersection persistently has Hausdorff dimension.

MSC:
37C45 Dimension theory of smooth dynamical systems
28A78 Hausdorff and packing measures
28A80 Fractals
37D05 Dynamical systems with hyperbolic orbits and sets
37E30 Dynamical systems involving homeomorphisms and diffeomorphisms of planes and surfaces
37G25 Bifurcations connected with nontransversal intersection in dynamical systems
PDF BibTeX XML Cite
Full Text: DOI